Thu, 20 Feb 2020

Washington D.C. [USA], Jan 24 (ANI): Numerous problems like sexual dysfunction post taking antidepressants needs greater recognition, said a psychiatrist specialising in the field.

Professor David Healy wrote in the Journal of the Royal Society of Medicine, that problems may begin after only a few doses and leave someone affected for life, or a relatively mild dysfunction can worsen dramatically when the person stops treatment.

Called Post-SSRI Sexual Dysfunction (PSSD), the core features of the condition are genital numbing, loss or muting of orgasm and loss of libido. According to Professor Healy, many patients are just as concerned by additional features like emotional numbing or derealisation. Both sexes, all ages and every ethnic group can be affected.

Professor Healy, of Bangor University, said: "10% of people of sexually active years in developed countries are on antidepressants chronically. Nearly 20% of the population, therefore, may not be able to make love the way they want. In some deprived areas, the figure may be much higher. Some likely comfort themselves with the thought that once they stop treatment, they will get back to normal, when in fact they may be even less able to function."In June 2019, in response to a petition lodged by Professor Healy and colleagues in 2018, the European Medicines Agency asked pharmaceutical companies to warn that sexual dysfunction can endure after antidepressant treatment stops.

Professor Healy said: "There is a great need to recognise these treatment-related enduring sexual dysfunctions and pinpoint how they arise and might be treated." (ANI)

More Europe News

Access More

Sign up for Europe News

a daily newsletter full of things to discuss over drinks.and the great thing is that it's on the house!